Jump to content

Propanolol, Input Please!


Recommended Posts

So dr. G. wants to start me on propanolol. I don't know how i feel about this. I am currently taking florinef and it is working kind of. I am able to move around but it is still challenging. I am hoping that the propanolol will bump me up into a more functional level--it would be nice to have the adrenaline better controlled. However, i am concerned because i used to take metoplerol, and it worked really well for about 6 months. Then all *** broke loose. They kept me in the e.r. to withdraw from it. I also have never taken a low dose of the beta blocker while being on the florinef, so this will be a new experience for me. I just don't want it to drop me down into a dysfunctional rut that i will have to drag myself out of. Also not looking forward to the freezing cold hands and feet. Anyone have any propanolol experience/knowledge that they would like to share?

Edited by corina
Link to comment
Share on other sites

This was one of the first drugs I was started on. Initially, it was an 80mg dose, but that was WAY to much. It was quickly lowered to two 20mg doses until it was shown that unmedicated, I had bradycardia at night. That cut out the evening dose. Now I take 20mg once a day in the morning. In me, it wears off about 12 hours later, which is my OK time anyway. Once I take melatonin, that controls the upright tachycardia until bedtime. This is one of the three drugs (including dDAVP and Klonopin) that has helped me the most...its an "oldie" but a goodie for me. I do notice that it both Klonopin and Propranolol work better together for me, just one won't do much without the other.

Link to comment
Share on other sites

This was my daughter's first and one of her best meds. She started off at a low level but fairly rapidly was increased until she now takes 120 mg ER. She's been on it nearly 3 years. It is quite a high dose, but she vomits too much without it. It really helps her a lot.

Link to comment
Share on other sites

I am on the long acting form of Propranolol but have to take it twice a day and even then it wears off. I am a mess without it. I take (80AM and 60PM) because my HR runs higher in the day. The 80mg AM dose lowers my HR in a couple hours to ~65 Lying and ~85 standing in the morning, I feel worse then -more hypoperfusion (brainfog) when it is this low, but by later in the afternoon it rises to 80 Lying and 105 standing and I feel better.

If I take a 60mg AM dose instead I feel better in the morning with higher HR, but go to HR of 115-120 standing by late afternoon and start to feel like a lion just walked in the front door of my house.

Link to comment
Share on other sites

Love this med. Started on it at 10 mg 3x/day. Moved up to 60 mg LA but Dr. G just about fell off his chair when he saw that. Couldn't believe I could tolerate "such a massive dose". (Massive for POTS patients that is..not for a "normal" person.)

Have been cutting it down slowly over the past year. Still one of my most helpful drugs, even 4 years later. Dr. G. did say he wasn't sure he'd ever be able to get me off it completely.

Link to comment
Share on other sites

On a friday night occasionally my doc allowed me to take a full dose to wind down on the couch. its very relaxing and pretty much cuts out all the symptoms of POTs for me other than syncope which it can mildly increase by causing hypotension.

i feel nothing on any lses than a 20 dose.

Link to comment
Share on other sites

Currently on it - we started at 5mg twice daily, now at 10mg twice daily, with an ability to increase as needed (my decision) to 60mg twice daily. I'm not getting the severe fatigue that I got off of atenolol, so I'm personally liking it more, although I think at 10mg twice daily it still is a tiny bit less effective than 25mg of atenolol daily. I'd just try to wean onto it very slowly; my neurologist says that she's seen POTS folks respond at much lower doses than a cardiologist would find believable, so don't be afraid to start small :^)

Link to comment
Share on other sites

So dr. G. wants to start me on propanolol. I don't know how i feel about this. I am currently taking florinef and it is working kind of. I am able to move around but it is still challenging. I am hoping that the propanolol will bump me up into a more functional level--it would be nice to have the adrenaline better controlled. However, i am concerned because i used to take metoplerol, and it worked really well for about 6 months. Then all *** broke loose. They kept me in the e.r. to withdraw from it. I also have never taken a low dose of the beta blocker while being on the florinef, so this will be a new experience for me. I just don't want it to drop me down into a dysfunctional rut that i will have to drag myself out of. Also not looking forward to the freezing cold hands and feet. Anyone have any propanolol experience/knowledge that they would like to share?

What do u mean by the colds hands and feet? Does that happen to u on a beta blocker?

Link to comment
Share on other sites

Yes, it happened to me on the metoplerol, but I read that if it happens on the propanolol to be concerned...according to a website about the drug because it can be a symptom of a bad reaction. Going to have to ask the pharmacist about this when I pick it up.

Link to comment
Share on other sites

Propranolol is the 3rd beta blocker I have been prescribed. I tried metoprolol and could not tolerate it - i was dizzy, drowsy and miserable, then I took bisoprolol for 6 months and despite the low dose (5 mg initially, then 2.5 mg a day) it kept my heart rate under control (the cardiologist I was seeing at that point said he doesn't understand why I insist on taking it as I don't need it and I could stop taking it cold turkey... Big mistake - when I listened to him my pulse skyrocketed to 160 lying down). It was only after I switched to propranolol that i realized some of my symptoms (dizziness, tiredness, drowsiness, pins and needles in arms and legs) were side effects of the bisoprolol I was taking.

I started taking propranolol mid January - 10 mg upon waking up and 10 mg before bed time, and I have my dr's approval to take an extra 10-20 mg a day if my bp and/or pulse are too high (luckily for me I only did that aa couple of times, and I didn't have to do that lately). My main concern at this point is that I'm beginning to see some of the symptoms I had while on bisoprolol re-appearing and I can't help but wonder if it's something to do with beta-blockers for me - some drowsiness after my morning dose, and the pins and needles that dissappeared for a while are back.

I know people who have been on beta blockers for years and never had a single side effect, so I guess there is no "rule" as to what to expect or how your body will react to it.

Good luck.

Alex

Link to comment
Share on other sites

Lemons,

I wish I had an answer for that, but I don't. It's funny though that I haven't had these symptoms while transitioning from one beta blocker to the other.

I will definitely ask my doctor about this.

Alex

Link to comment
Share on other sites

Naomi,

I was advised to taper off. I don't think it's wise to simply stop taking them. I tapered from 2.5 mg to 1.25 mg a day then to 1.25 every other day over the course of one month when I was on bisoprolol. Luckily I saw a neurologist that guided me through the process. And, yes apparently some people experience withdrawal symptoms - I know my pulse definitely spiked when i decided to stop taking bisoprolol, even if I was only taking 2.5 mg daily (which is considered by many to be too small a dose to count).

Alex

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...